Texas, 2022Drought in Texas, February 1 to 28, 2022
February 1 to 28, 2022 · NWS SJT · 13 events in 13 counties and zones
There was severe to extreme drought conditions across the northern 2/3 of west central Texas during February.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was severe to extreme drought conditions across the northern 2/3 of west central Texas during February.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 31, 10:54 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Jan 31, 10:54 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1054 PM CST Mon Jan 31 2022
...New AVIATION...
.SHORT TERM...
(This evening through Tuesday)
Issued at 152 PM CST Mon Jan 31 2022
An upper level low is currently tracking across West Central Texas,
with isolated showers occurring across our southeast counties. This
activity is forecast to move east of our area by late this
afternoon, as the aforementioned upper level low also moves east of
the region. Expect overnight low temperatures above seasonal
normals, in the upper 30s to mid 40s. Areas of fog, some dense, are
possible after midnight, mainly across the southern half of the
forecast area. Most of the fog is forecast to dissipate by mid to
late morning. Above normal temperatures are forecast on Wednesday
with highs in the low to mid 70s.
&&
.LONG TERM...
(Tuesday night through next Monday)
Issued at 257 PM CST Mon Jan 31 2022
Where to begin? A cold and messy forecast is expected for the
second half of the week as a strong Arctic airmass will move
rapidly into west Texas by Wednesday morning. Cold air will
persist through late this week as it will be driven by a 1048mb
high pressure center across the Dakotas. At the mid to upper
levels, a strong trough will dig in across the western US. The
resulting southwesterly flow will transport Pacific moisture over
the top of this deep cold air. Forecast soundings from Wednesday
afternoon through late Thursday show saturation taking place through
the entire column, along with a layer of warm air (approx. 1-3 deg
C) above the subfreezing surface layer. This should set the stage
for a mixed bag of wintry precipitation. Based on timing and the
evolution of cold air expected to settle in, it appears that rain
will change to sleet, freezing rain, and snow across the Big
Country on Wednesday evening, and then across the Concho Valley
on Wednesday night. Eventually, all of west central Texas will see
a changeover to snow Wednesday night through Thursday morning.
Snow and sleet amounts at this time are still fairly uncertain,
but could range anywhere from 1-5 inches, depending on when these
changeovers occur. Regardless, it appears that conditions will be
hazardous Wednesday through Friday as the cold air persists. In
addition, temperatures will fall to the teens on Wednesday night,
with wind chills below zero possible. Even after the snow ends on
Thursday, no melting is expected as skies will remain cloudy and
high temperatures will only reach the 20s. Another round of cold
wind chills below zero are expected for Thursday night as well.
For Friday, sunshine should return as the system finally starts to
move eastward, but temperatures may only reach the mid 30s,
depending on snow depth. A gradual recovery of temperatures can be
anticipated for this weekend into early next week as any frozen
precipitation comes to an end for the area. However, overnight
lows will continue to be below freezing and highs will be colder
than normal.
&&
.AVIATION...
(06Z TAFS)
Issued at 1053 PM CST Mon Jan 31 2022
VFR conditions and light winds across the area currently.
MVFR/IFR ceilings are starting to build in from the south and east.
They will build into all TAF sites between 06-10Z. Our southern
sites of KJCT, KSOA, and KBBD could potentially see significant
visibility drops in the 1/2-1/4 mile range. Winds at KABI will stay
a bit too strong for fog to develop. KSJT could see a reduction to
MVFR, maybe even low end IFR, visibilities but not expecting the
significant drops we will likely see at our southern and eastern
sites. Conditions will slowly improve through the morning with VFR
conditions returning by late morning/early afternoon. Winds out of
the south/southwest will pick up slightly - mainly after 18Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 44 72 38 44 / 0 0 0 80
San Angelo 41 74 43 50 / 0 0 0 70
Junction 41 75 47 60 / 0 0 0 70
Brownwood 44 71 44 52 / 5 0 0 80
Sweetwater 44 71 38 42 / 0 0 0 70
Ozona 40 72 46 54 / 0 0 0 60
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Wednesday afternoon through Thursday
afternoon for Brown-Callahan-Coke-Coleman-Concho-Fisher-Haskell-
Irion-Jones-McCulloch-Nolan-Runnels-San Saba-Shackelford-
Sterling-Taylor-Throckmorton-Tom Green.
&&
SHORT TERM...Daniels
LONG TERM....SK
AVIATION...50
Hazardous weather outlook, Jan 31, 2:28 PM CST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
228 PM CST Mon Jan 31 2022
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012030-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
228 PM CST Mon Jan 31 2022
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Temperatures will turn much colder Wednesday night through
Saturday due to an arctic airmass invading the area. Very cold
temperatures and wind chills a few degrees below zero are expected
Wednesday night through Friday night. A wintry mix of
precipitation is also possible late Wednesday into Thursday.
Specific details about types and accumulations are still
uncertain, but confidence is growing that parts of the area will
see impacts from this precipitation.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Drought, Haskell
- When
- February 1, 12:00 AM CST to February 28, 12:00 AM CST
- Where
- Haskell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe to extreme drought conditions across Haskell County during February.
Drought, Throckmorton
- When
- February 1, 12:00 AM CST to February 28, 12:00 AM CST
- Where
- Throckmorton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.178, -99.212 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe to extreme drought conditions across Throckmorton County during February.
Drought, Fisher
- When
- February 1, 12:00 AM CST to February 28, 12:00 AM CST
- Where
- Fisher forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.743, -100.402 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe to extreme drought conditions across Fisher County during February.
Drought, Jones
- When
- February 1, 12:00 AM CST to February 28, 12:00 AM CST
- Where
- Jones forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.740, -99.879 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe to extreme drought conditions across Jones County during February.
Drought, Shackelford
- When
- February 1, 12:00 AM CST to February 28, 12:00 AM CST
- Where
- Shackelford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.736, -99.354 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe to extreme drought conditions across Shackleford County during February.
Drought, Nolan
- When
- February 1, 12:00 AM CST to February 28, 12:00 AM CST
- Where
- Nolan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe drought conditions across Nolan County during February.
Drought, Taylor
- When
- February 1, 12:00 AM CST to February 28, 12:00 AM CST
- Where
- Taylor forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe drought conditions across Taylor County during February.
Drought, Callahan
- When
- February 1, 12:00 AM CST to February 28, 12:00 AM CST
- Where
- Callahan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe drought conditions across Callahan County during February.
Drought, Sterling
- When
- February 1, 12:00 AM CST to February 28, 12:00 AM CST
- Where
- Sterling forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.828, -101.050 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe drought conditions across Sterling County during February.
Drought, Tom Green
- When
- February 1, 12:00 AM CST to February 28, 12:00 AM CST
- Where
- Tom Green forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.404, -100.462 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe drought conditions across Tom Green County during February.
Drought, Runnels
- When
- February 1, 12:00 AM CST to February 28, 12:00 AM CST
- Where
- Runnels forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.831, -99.976 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe drought conditions across Runnels County during February.
Drought, Coleman
- When
- February 1, 12:00 AM CST to February 28, 12:00 AM CST
- Where
- Coleman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.773, -99.454 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe drought conditions across Coleman County during February.
Drought, Brown
- When
- February 1, 12:00 AM CST to February 28, 12:00 AM CST
- Where
- Brown forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.774, -99.000 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe drought conditions across Brown County during February.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Extreme Cold in New Mexico, February 1 to 4, 20224 deaths · 9 injured · 33 events
- Winter Storm in Missouri, February 1 to 4, 20221 death · 8 injured · 34 events
- High Wind and Strong Wind in Vermont, February 1, 2022$75,000 · 52 kt wind · 6 events
- Drought in Oklahoma, February 1 to 28, 202248 events
- Blizzard and High Wind in North Dakota, February 1, 202264 kt wind · 44 events
- Drought in New Mexico, February 1 to 28, 202241 events
- Drought in California, February 1 to 28, 202240 events
- Winter Storm and Winter Weather in Illinois, February 1 to 3, 202235 events
- Heavy Snow in Missouri, February 1 to 3, 202228 events
- Drought in Texas, February 1 to 28, 202227 events
- Heavy Snow and Winter Weather in Kansas, February 1 to 3, 202224 events
- Winter Storm and Winter Weather in Texas, February 1 to 3, 202223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010735, 1010744, 1010759, 1010762, 1010765, 1010767, 1010769, 1010770, 1010771, 1010772, 1010773, 1010774, 1010776.